Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 270, NWS Sioux Falls, SD

October 6, 2017Clay County, Union County, South Dakota; Plymouth County, Iowa; Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 6, 2017, 7:14 AM CDT for Clay County, Union County, South Dakota; Plymouth County, Iowa; Dixon County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 6, 2017, 7:14 AM CDT (12:14 UTC)
Expired
Oct 6, 2017, 8:00 AM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Plymouth County, IA, Dixon County, NE, Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 101 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 7:18 AM CDTHAIL 11 Nw Newcastle, NE
Oct 6, 7:48 AM CDTHAIL 18 N Elk Point, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WUUS53 KFSD 061214
SVRFSD
IAC149-NEC051-SDC027-127-061300-
/O.NEW.KFSD.SV.W.0270.171006T1214Z-171006T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
714 AM CDT FRI OCT 6 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  West central Plymouth County in northwestern Iowa...
  Northern Dixon County in northeastern Nebraska...
  Southeastern Clay County in southeastern South Dakota...
  West central Union County in southeastern South Dakota...

* Until 800 AM CDT

* At 714 AM CDT, a severe thunderstorm was located over Newcastle, or
  8 miles southeast of Vermillion, moving northeast at 25 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near, 
  Ponca State Park around 725 AM CDT. 
  Elk Point around 730 AM CDT. 
  Akron around 755 AM CDT. 

Other locations impacted by this severe thunderstorm include
Westfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4259 9690 4270 9699 4287 9658 4266 9648
TIME...MOT...LOC 1214Z 239DEG 24KT 4267 9684 

HAIL...1.25IN
WIND...<50MPH
 
$$

MJF
3 follow-up statements
712 
WWUS53 KFSD 061231
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
731 AM CDT FRI OCT 6 2017

NEC051-061240-
/O.CAN.KFSD.SV.W.0270.000000T0000Z-171006T1300Z/
Dixon NE-
731 AM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DIXON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4267 9680 4271 9681 4271 9684 4273 9688
      4287 9658 4270 9651 4266 9678
TIME...MOT...LOC 1230Z 234DEG 22KT 4273 9677 

$$

IAC149-SDC027-127-061300-
/O.CON.KFSD.SV.W.0270.000000T0000Z-171006T1300Z/
Plymouth IA-Clay SD-Union SD-
731 AM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR WEST CENTRAL PLYMOUTH...SOUTHEASTERN CLAY AND WEST CENTRAL UNION
COUNTIES...

At 730 AM CDT, a severe thunderstorm was located near Elk Point, or 8
miles southeast of Vermillion, moving northeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Elk Point around 735 AM CDT. 
  Akron around 800 AM CDT. 

Other locations impacted by this severe thunderstorm include
Westfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm has a history of producing quarter sized hail. SEEK 
SHELTER NOW inside a sturdy structure and stay away from windows.

&&

LAT...LON 4267 9680 4271 9681 4271 9684 4273 9688
      4287 9658 4270 9651 4266 9678
TIME...MOT...LOC 1230Z 234DEG 22KT 4273 9677 

HAIL...1.00IN
WIND...<50MPH
 
$$

MJF
919 
WWUS53 KFSD 061241
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
741 AM CDT FRI OCT 6 2017

SDC027-061250-
/O.CAN.KFSD.SV.W.0270.000000T0000Z-171006T1300Z/
Clay SD-
741 AM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4276 9681 4276 9680 4287 9658 4276 9654
      4271 9676
TIME...MOT...LOC 1240Z 236DEG 23KT 4277 9672 

$$

IAC149-SDC127-061300-
/O.CON.KFSD.SV.W.0270.000000T0000Z-171006T1300Z/
Plymouth IA-Union SD-
741 AM CDT FRI OCT 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR WESTERN PLYMOUTH AND WEST CENTRAL UNION COUNTIES...

At 740 AM CDT, a severe thunderstorm was located near Elk Point, or
10 miles east of Vermillion, moving northeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Akron around 800 AM CDT. 

Other locations impacted by this severe thunderstorm include
Westfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4276 9681 4276 9680 4287 9658 4276 9654
      4271 9676
TIME...MOT...LOC 1240Z 236DEG 23KT 4277 9672 

HAIL...1.00IN
WIND...<50MPH
 
$$

MJF
278 
WWUS53 KFSD 061301
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
801 AM CDT FRI OCT 6 2017

IAC149-SDC127-061307-
/O.EXP.KFSD.SV.W.0270.000000T0000Z-171006T1300Z/
Plymouth IA-Union SD-
801 AM CDT FRI OCT 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PLYMOUTH AND WEST
CENTRAL UNION COUNTIES WILL EXPIRE AT 800 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail 
to the size of peas to dimes is still possible with this 
thunderstorm, as it moves into northwest Plymouth county in Iowa.

LAT...LON 4276 9681 4276 9680 4287 9658 4276 9654
      4271 9676
TIME...MOT...LOC 1257Z 239DEG 24KT 4283 9659 

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:48 AM CDT, 26 minutes earlier.

Area forecast discussion, Oct 6, 6:48 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
648 AM CDT Fri Oct 6 2017

.SHORT TERM...(Today and Tonight)
Issued at 355 AM CDT Fri Oct 6 2017

Satellite imagery this morning shows a complex cloud scenario around
the region, with areas of fog, low stratus, and higher thunderstorm
outflow anvils. A few areas east of I-29 have been seeing areas of
fog for the past few hours, mainly along the northeast slopes of the
Buffalo Ridge as light northeast winds cause upslope flow in the
moist low level air mass. Higher clouds moving in from the west are
expected to aid in dissipating this fog, but patchy fog will still
be possible through the morning hours for those traveling in SW
Minnesota.

Rain remains in the forecast for most today. A weak shortwave
trough will quickly move through the region mid-morning bringing
an initial round of light precipitation. Temperatures remain mild
and seasonal with abundant cloud cover. Later this afternoon and
evening, a more robust, amplified upper level wave will move
through. Dynamical support for heavy rain is south of our area,
but some thunderstorms with brief heavy rain are possible as
elevated instability will support a few stronger updrafts.
However, no severe storms are expected. Storms and moderate rain
exits the area around midnight, but the early morning hours on
Saturday still have potential for lingering light rain, as the
trough of warm air aloft sweeps eastward in the wake of the
surface low.

Rainfall amounts will vary significantly. Models are in good
agreement regarding 24 hour precipitation amounts of an inch plus
for NW Iowa and far NE Nebraska, while those in SE South Dakota and
SW Minnesota will likely see amounts decrease as one heads
northwestward. Places like Chamberlain and Huron, SD will likely
only see a few tenths while the Sioux Falls vicinity is closer to
the three fourths to one inch range.

.LONG TERM...(Saturday through Thursday)
Issued at 355 AM CDT Fri Oct 6 2017

On Saturday, strong upper low shifts rapidly eastward with a subtle
negative tilt as it moves east of our forecast area. PV ends up
quite strong with this system, extending down to about 500mb on both
the NAM and GFS. And coupled with a strong trowal wrapping behind
the low in the 310-320K layer, wet conditions will linger Saturday
morning generally along and east of Interstate 29. At the surface,
boosted winds given the depth of the mixed layer, and also warmed up
readings across our western zones over superblend values where
sunshine will be prevalent the entire day with a breezy westerly
flow of air.

Winds will rapidly drop off Saturday evening ahead of a surface cold
front, only to increase a bit after midnight for areas west of
I 29 behind the cold frontal passage. Just enough mixing exists
through the boundary layer that low temperatures should not
bottom out too chilly for this time of year. Sundays highs will be
right at, to a little above normal in what should be a seasonably
pleasant day.

Sunday night through Monday night is when model discrepancy begins.
The GFS continues to be rather aggressive in showing a light
rainfall event moving slowly eastward in a banded environment. The
southern and northern stream waves are in phase allowing a deep
moisture regime along with decent mid level frontogenesis. The GEM
Global also shows this to a certain degree, but not at all backed up
by the ECMWF. The ECMWF dives the northern stream upper trough
southward through the northern plains and allows a very strong area
of surface high pressure to develop in response across the
northwestern plains, thus giving a dry forecast for this CWA. If one
were to mentally extrapolate out the NAM, it too would be more
similar to the ECMWF albeit a little slower with all of this.
Therefore continue to mention pops during these three periods, but
mainly in the slight chance to chance category and noting that the
trend may be for a drier forecast in the future.

Because of all of this, Mondays highs are a real challenge. Cooled
off superblend a category by eliminating any bias correction and
going with consall. The 850mb temperatures are quite cold on Monday.
Therefore if the GFS does pan out, highs will likely struggle to
reach 50. However if the drier ECMWF pans out, temperatures will be
mainly in the mid 50s to lower 60s which is where they are at now.
For Monday night, our western zones approaching central SD may have
their first decent freeze event. Of course it depends on departing
upper level cloud cover and wind direction. Right now, the winds
look pretty light in our west. But if the ECMWF pans out, they do
shift to the southwest and south which could put the brakes on real
chilly temperatures.

Lastly, eliminated the superblend pops in the middle of the week
across our eastern zones. No deterministic model is showing anything
in there now, with temperatures warming to a little above normal by
the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 642 AM CDT Fri Oct 6 2017

Periods of rain showers are likely at terminals today. Places
near KHON will be the least likely to be affected by lower
ceilings and visibility, while KFSD and areas south and east will
likely see long periods in MVFR and IFR conditions. The stronger
storms will be capable of lightning and small hail, but coverage
of these stronger storms will be isolated. Light winds will shift
to northwesterly as the system exits the area overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...MJ
AVIATION...VandenBoogart
Hazardous weather outlook, Oct 6, 5:13 AM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
513 AM CDT Fri Oct 6 2017

SDZ038-039-052-071015-
Beadle-Kingsbury-Jerauld-
513 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and east central South Dakota.

.DAY ONE...Today and Tonight

Rain showers will be prevalent today and tonight. But hazardous
weather is not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-072-097-SDZ040-056-071015-
Lincoln MN-Lyon MN-Pipestone-Brookings-Moody-
513 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Today and Tonight

Fog will be prevalent early this morning, and some of the
fog could be pretty dense with visibilities at or less than
a quarter of a mile. However higher level cloud cover will end
the fog threat by mid morning, and there could be a few
thunderstorms mixed in with shower activity this afternoon and
evening. Severe weather will not occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-MNZ080-081-089-090-098-SDZ050-053>055-057>070-071015-
Lyon IA-Osceola-Dickinson-Murray-Cottonwood-Nobles-Jackson-Rock-
Gregory-Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
513 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and a chance of thunderstorms will be found across the
area today and this evening. However severe weather will not
occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ071-071015-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Union-
513 AM CDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

Showers with scattered thunderstorms will occur today and tonight.
Areas of heavy rain could occur, which could cause localized
flooding in both urban and rural areas at times under any heavy
shower activity. Average rainfall amounts will be around an inch
and a half to two inches. But localized amounts could be more.
Severe weather in terms of strong winds and large hail is not
expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but reports of flooding if
it occurs are welcome.

In the hours before

Local storm report, Oct 6, 7:12 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 AM CDT FRI OCT 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     HAIL             4 SSW MASKELL           42.64N 97.01W
10/06/2017  E1.00 INCH       DIXON              NE   TRAINED SPOTTER

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 6:51 AM CDTSevere Thunderstorm WarningFSDClay, Union24 min
Oct 6, 10:15 AM CDTFlash Flood WarningFSDUnion3 hr
Oct 6, 3:56 PM CDTFlash Flood WatchFSDUnion11 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.